Can You Be Sedated While on Suboxone?

Table of Contents

Sedation can be a side effect of Suboxone, at least at first, but it usually lessens in time, particularly if you work closely with your doctor to adjust your dose.

Suboxone is a prescription medication containing naloxone and buprenorphine. Of those two ingredients, buprenorphine is a partial opioid agonist and can therefore cause some sedation and/or dizziness, at least at first.

Buprenorphine can cause drowsiness and fatigue.[1] Many people who use products containing buprenorphine feel sleepy at first.

As your body adjusts to the medication, you should feel less sedated and more like yourself. If you don't, your doctor can adjust your dose or timing of doses.

Why Does Suboxone Make Me Sedated?

Suboxone is an opioid medication, and all opioid medications can cause sedation. Most patients taking Suboxone are doing so to treat OUD, which means their body is used to opioid medications, and so the degree of sedation with Suboxone will likely be small or even non-existent. However, even though it is considered a “partial opioid agonist” as compared to full opioid agonists, Suboxone can still cause some sedation even in patients who are used to opioids.

Sedation is much less common in patients who are “opioid experienced,” meaning their body has been exposed to opioids such as these:

  • Heroin
  • Methadone
  • Oxycodone
  • Vicodin

In a study of people who are “opioid experienced”, buprenorphine produced no sedation at all.[2] If you're someone like this, you probably won’t feel much sedation with Suboxone.

However, in people who have never been on opioids before (sometimes referred to as “opioid-naive” patients), Suboxone may cause more sedation because the body is not used to the effects of opioids.

How Long Will Suboxone Sedation Last? 

While Suboxone can cause sedation, your body will quickly adapt. This side effect should wear off within a week or two.[3]

With each dose you take, your body gets used to how Suboxone works and how it changes brain chemistry. In time, you'll feel less sleepy or drowsy as your body adjusts.

If your sedation doesn't get better, your doctor can help. Common approaches include the following:[4]

  • Timing: Your doctor may alter when you take your Suboxone dose. Using your medication at night instead of first thing in the morning, for example, could help you feel more alert. 
  • Lifestyle: Your doctor might give you ideas on rest and exercise, so you'll balance your internal chemicals naturally.
  • Replacement: In rare cases, your doctor might use a different medication to treat your OUD if Suboxone continues to make you too sedated.

Be patient with your body as you adjust. You're taking an important step in the fight against your addiction, and it can take time for you to feel better. Don't give up. 

Suboxone Sedation Dos & Don'ts

Most people must deal with at least some sedation while taking Suboxone. These helpful tips can make your transition smoother. 

DO:

  • Give it time. Sedation should fade within a week or two. Try to be patient. 
  • Talk to your doctor. If your sedation makes your recovery harder, speak up. Your doctor can work with you to help you feel more alert. 
  • Practice good sleep hygiene. Keep your bedroom cool and dark, and set regular sleep/wake times. You can coach your brain and body to help you fall asleep and stay asleep. 

DON’T:

  • Don’t ignore your symptoms. Skip activities (like driving) that require alertness until you feel more like yourself. 
  • Don’t adjust your medications. Suboxone can help you resist common relapse triggers. It's an important part of your recovery. Don't change anything about your therapy without talking to your doctor first. 
  • Don’t treat sedation at home. Some over-the-counter drugs can interfere with Suboxone. Before you reach for a product to help you stay awake, talk to your doctor.

Sedation can be a frustrating side effect of Suboxone, but stick with it - Suboxone can be a vital and lifesaving medication for individuals with OUD. We are here to help at Bicycle health. Reach out to us with questions.

Sources

  1. Buprenorphine. Substance Abuse and Mental Health Services Administration. https://www.samhsa.gov/medication-assisted-treatment/medications-counseling-related-conditions/buprenorphine. April 2022. Accessed July 2022.
  2. High-Dose Buprenorphine Induction in the Emergency Department for Treatment of Opioid Use Disorder. JAMA. https://jamanetwork.com/journals/jamanetworkopen/fullarticle/2781956. July 2021. Accessed July 2022.
  3. Buprenorphine for Pain. NHS. https://www.nhs.uk/medicines/buprenorphine-for-pain/. April 2020. Accessed July 2022. 
  4. The Management of Opioid-Related Sedation. Current Pain and Headache Reports. https://pubmed.ncbi.nlm.nih.gov/16004838/. August 2005. Accessed July 2022.

Medically Reviewed By Elena Hill, MD, MPH

Elena Hill, MD; MPH received her MD and Masters of Public Health degrees at Tufts Medical School and completed her family medicine residency at Boston Medical Center. She is currently an attending physician at Bronxcare Health Systems in the Bronx, NY where she works as a primary care physician as well as part time in pain management and integrated health. Her clinical interests include underserved health care, chronic pain and integrated/alternative health.

Is Suboxone treatment a fit for you?

Contact us directly to speak with a specialist.

More popular Suboxone questions

Imagine what’s possible on the other side of opioid use disorder.

Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.

Get Startedor book an enrollment call